By Michael Winter
A powerful heroin-like drug that rots flesh and bone has made its first reported appearance in the United States, an Arizona health official says.
Known on the street as "krokodil," the caustic homemade opiate is made from over-the-counter codeine-based headache pills mixed with iodine, gasoline, paint thinner or alcohol. When it's injected, the concoction destroys a user's tissue, turning the skin scaly and green like a crocodile. Festering sores, abscesses and blood poisoning are common.
Frank LoVecchio, the co-medical director at theBanner Good Samaritan Poison & Drug Information Center,toldKPHO-TV that Arizona health officials have seen two cases during the past week.
"As far as I know, these are the first cases in the United States that are reported," he said. "So we're extremely frightened."
LoVecchio did not say where in the state the patients were located or provide details about their conditions.
The drug - chemically calleddesomorphine- emerged around 2002 in Siberia and the Russian Far East but has swept across the country in just the past three years, according to aTimemagazineinvestigation.
Krokodil became popular in Russia because heroin can be difficult to obtain and is expensive. Krokodil costs three times less, and the high is similar to heroin though much shorter, usually 90 minutes.
The average life expectancy among krokodil addicts in Russia is two to three years, according toTime, which called the narcotic "the most horrible drug in the world." Gangrene and amputations are common, and the toxic mix dissolves jawbones and teeth, much like the methamphetamine that Walter White cooks inBreaking Bad.
As with all intravenous drug addicts, krokodil users are susceptible to HIV, hepatitis C and other blood-borne diseases, and have compromised immune systems.
One recovering Russian krokodil addict, Irina Pavlova, toldTimein 2011 that she injected the drug almost daily for six years. She has a speech impediment and impaired motor skills because of the resulting brain damage.
Her brother was among the dozen or so addicts she shot up with. "Practically all of them are dead now," she said. "For some, it led to pneumonia, some got blood poisoning, some had an artery burst in their heart, some got meningitis, others simply rot."
A Russian woman using krokodil in June 2011toldThe Independentthat a fellow junkie refused to go to the hospital.
"Her flesh is falling off and she can hardly move anymore," she said.